Solvable Groups, Free Divisors and Nonisolated Matrix Singularities I: Towers of Free Divisors
Annales de l'Institut Fourier, Volume 65 (2015) no. 3, p. 1251-1300
We introduce a method for obtaining new classes of free divisors from representations V of connected linear algebraic groups G where dimG=dimV, with V having an open orbit. We give sufficient conditions that the complement of this open orbit, the “exceptional orbit variety”, is a free divisor (or a slightly weaker free* divisor) for “block representations” of both solvable groups and extensions of reductive groups by them. These are representations for which the matrix defined from a basis of associated “representation vector fields” on V has block triangular form, with blocks satisfying certain nonsingularity conditions.For towers of Lie groups and representations this yields a tower of free divisors, successively obtained by adjoining varieties of singular matrices. This applies to solvable groups which give classical Cholesky-type factorization, and a modified form of it, on spaces of m×m symmetric, skew-symmetric or general matrices. For skew-symmetric matrices, it further extends to representations of nonlinear infinite dimensional solvable Lie algebras.
Nous introduisons une méthode pour obtenir des nouvelles classes de diviseurs libres à partir de représentations V de groupes algébriques linéaires connexes G pour lesquelles dimG=dimV et V a une orbite ouverte. Nous donnons des conditions suffisantes pour lesquelles le complémentaire de cette orbite ouverte, la « variété des orbites exceptionelles », est une diviseur libre (ou un diviseur libre* plus faible) pour des « représentations par blocs » à la fois des groupes solvables et des extensions des groupes réductifs par ces groupes. Ce sont des représentations pour lesquelles la matrice définie à partir d’une base des « champs des vecteurs associés » de la représentation V, a une forme triangulaire bloc et les blocs satisfont certaines conditions de non-singularité.Pour les tours de groupes de Lie et leurs représentations ce résultat donne une tour de diviseurs libres obtenue en avoisinant successivement des variétés de matrices singulières. Il s’applique aux groupes solvables qui donnent la factorisation classique du type Cholesky et une forme modifiée de celle ci, sur les espaces des matrices m×m symétriques, antisymétriques, ou générales. Pour les matrices antisymétriques, il s’étend aussi aux représentations des algèbres de Lie solvables et non-linéaires de dimension infinie.
Received : 2012-08-24
Revised : 2014-09-27
Accepted : 2014-11-27
Published online : 2015-07-23
DOI : https://doi.org/10.5802/aif.2956
Classification:  17B66,  22E27,  11S90
Keywords: prehomogeneous vector spaces, free divisors, linear free divisors, determinantal varieties, Pfaffian varieties, solvable algebraic groups, Cholesky-type factorizations, block representations, exceptional orbit varieties, infinite-dimensional solvable Lie algebras
@article{AIF_2015__65_3_1251_0,
     author = {Damon, James and Pike, Brian},
     title = {Solvable Groups, Free Divisors and Nonisolated Matrix Singularities I: Towers of Free Divisors},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {65},
     number = {3},
     year = {2015},
     pages = {1251-1300},
     doi = {10.5802/aif.2956},
     mrnumber = {3449179},
     zbl = {06497263},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2015__65_3_1251_0}
}
Solvable Groups, Free Divisors and Nonisolated Matrix Singularities I: Towers of Free Divisors. Annales de l'Institut Fourier, Volume 65 (2015) no. 3, pp. 1251-1300. doi : 10.5802/aif.2956. https://aif.centre-mersenne.org/item/AIF_2015__65_3_1251_0/

[1] Benner, Peter; Byers, Ralph; Fassbender, Heike; Mehrmann, Volker; Watkins, David Cholesky-like factorizations of skew-symmetric matrices, Electron. Trans. Numer. Anal., Tome 11 (2000), p. 85-93 (electronic) | MR 1799025 | Zbl 0963.65033

[2] Borel, Armand Linear algebraic groups, Springer-Verlag, New York, Graduate Texts in Mathematics, Tome 126 (1991), xii+288 pages | Article | MR 1102012 | Zbl 0726.20030

[3] Bruce, J. W. On families of symmetric matrices, Mosc. Math. J., Tome 3 (2003) no. 2, pp. 335-360 | MR 2025264 | Zbl 1054.15012

[4] Bruce, J. W.; Tari, F. On families of square matrices, Proc. London Math. Soc. (3), Tome 89 (2004) no. 3, pp. 738-762 | Article | MR 2107013 | Zbl 1070.58032

[5] Buchsbaum, David A.; Eisenbud, David Algebra structures for finite free resolutions, and some structure theorems for ideals of codimension 3, Amer. J. Math., Tome 99 (1977) no. 3, pp. 447-485 | Article | MR 453723 | Zbl 0373.13006

[6] Buchweitz, Ragnar-Olaf; Mond, David Linear free divisors and quiver representations, Singularities and computer algebra, Cambridge Univ. Press, Cambridge (London Math. Soc. Lecture Note Ser.) Tome 324 (2006), pp. 41-77 | Article | MR 2228227 | Zbl 1101.14013

[7] Burch, Lindsay On ideals of finite homological dimension in local rings, Proc. Cambridge Philos. Soc., Tome 64 (1968), pp. 941-948 | Article | MR 229634 | Zbl 0172.32302

[8] Damon, James Higher multiplicities and almost free divisors and complete intersections, Mem. Amer. Math. Soc., Tome 123 (1996) no. 589, x+113 pages | Article | MR 1346928 | Zbl 0867.32015

[9] Damon, James On the legacy of free divisors: discriminants and Morse-type singularities, Amer. J. Math., Tome 120 (1998) no. 3, pp. 453-492 http://muse.jhu.edu/journals/american_journal_of_mathematics/v120/120.3damon.pdf | Article | MR 1623404 | Zbl 0910.32038

[10] Damon, James On the legacy of free divisors. II. Free * divisors and complete intersections, Mosc. Math. J., Tome 3 (2003) no. 2, pp. 361-395 | MR 2025265 | Zbl 1040.32026

[11] Damon, James; Mond, David 𝒜-codimension and the vanishing topology of discriminants, Invent. Math., Tome 106 (1991) no. 2, pp. 217-242 | Article | MR 1128213 | Zbl 0772.32023

[12] Damon, James; Pike, Brian Solvable group representations and free divisors whose complements are K(π,1)’s, Topology Appl., Tome 159 (2012) no. 2, pp. 437-449 | Article | MR 2868903 | Zbl 1257.55010

[13] Damon, James; Pike, Brian Solvable groups, free divisors and nonisolated matrix singularities II: vanishing topology, Geom. Topol., Tome 18 (2014) no. 2, pp. 911-962 | Article | MR 3190605 | Zbl 1301.32017

[14] Demmel, James W. Applied numerical linear algebra, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1997), xii+419 pages | Article | MR 1463942 | Zbl 0879.65017

[15] Dress, Andreas W. M.; Wenzel, Walter A simple proof of an identity concerning Pfaffians of skew symmetric matrices, Adv. Math., Tome 112 (1995) no. 1, pp. 120-134 | Article | MR 1321670 | Zbl 0822.15010

[16] Eagon, J. A.; Northcott, D. G. Ideals defined by matrices and a certain complex associated with them., Proc. Roy. Soc. Ser. A, Tome 269 (1962), pp. 188-204 | Article | MR 142592 | Zbl 0106.25603

[17] Frühbis-Krüger, Anne Classification of simple space curve singularities, Comm. Algebra, Tome 27 (1999) no. 8, pp. 3993-4013 | Article | MR 1700205 | Zbl 0963.14011

[18] Frühbis-Krüger, Anne; Neumer, Alexander Simple Cohen-Macaulay codimension 2 singularities, Comm. Algebra, Tome 38 (2010) no. 2, pp. 454-495 | Article | MR 2598893 | Zbl 1193.32015

[19] Goryunov, V. V.; Zakalyukin, V. M. Simple symmetric matrix singularities and the subgroups of Weyl groups A μ , D μ , E μ , Mosc. Math. J., Tome 3 (2003) no. 2, pp. 507-530 | MR 2025271 | Zbl 1040.58018

[20] Granger, Michel; Mond, David; Nieto-Reyes, Alicia; Schulze, Mathias Linear free divisors and the global logarithmic comparison theorem, Ann. Inst. Fourier (Grenoble), Tome 59 (2009) no. 2, pp. 811-850 http://aif.cedram.org/item?id=AIF_2009__59_2_811_0 | Article | Numdam | MR 2521436 | Zbl 1163.32014

[21] Granger, Michel; Mond, David; Schulze, Mathias Free divisors in prehomogeneous vector spaces, Proc. Lond. Math. Soc. (3), Tome 102 (2011) no. 5, pp. 923-950 | Article | MR 2795728 | Zbl 1231.14042

[22] Greuel, Gert-Martin; Lê, Dung Tráng Spitzen, Doppelpunkte und vertikale Tangenten in der Diskriminante verseller Deformationen von vollständigen Durchschnitten, Math. Ann., Tome 222 (1976) no. 1, pp. 71-88 | Article | MR 441961 | Zbl 0318.32015

[23] Haslinger, G. Families of Skew-Symmetric Matrices, University of Liverpool (2001) (Ph. D. Thesis)

[24] Hilbert, David Ueber die Theorie der algebraischen Formen, Math. Ann., Tome 36 (1890) no. 4, pp. 473-534 | Article | MR 1510634

[25] Kimura, Tatsuo Introduction to prehomogeneous vector spaces, American Mathematical Society, Providence, RI, Translations of Mathematical Monographs, Tome 215 (2003), xxii+288 pages (Translated from the 1998 Japanese original by Makoto Nagura and Tsuyoshi Niitani and revised by the author) | MR 1944442 | Zbl 1035.11060

[26] Macaulay, F. S. The algebraic theory of modular systems, Cambridge University Press, Cambridge, Cambridge Mathematical Library (1994), xxxii+112 pages (Revised reprint of the 1916 original, With an introduction by Paul Roberts) | MR 1281612 | Zbl 0802.13001

[27] Muir, Thomas A treatise on the theory of determinants, Dover Publications, Inc., New York, Revised and enlarged by William H. Metzler (1960), vii+766 pages | MR 114826

[28] Pike, B. Singular Milnor numbers of non-isolated matrix singularities, Dept. of Mathematics, University of North Carolina (2010) (Ph. D. Thesis) | MR 2782347

[29] Saito, Kyoji Theory of logarithmic differential forms and logarithmic vector fields, J. Fac. Sci. Univ. Tokyo Sect. IA Math., Tome 27 (1980) no. 2, pp. 265-291 | MR 586450 | Zbl 0496.32007

[30] Sato, M.; Kimura, T. A classification of irreducible prehomogeneous vector spaces and their relative invariants, Nagoya Math. J., Tome 65 (1977), pp. 1-155 | MR 430336 | Zbl 0321.14030

[31] Sato, Mikio Theory of prehomogeneous vector spaces (algebraic part)—the English translation of Sato’s lecture from Shintani’s note, Nagoya Math. J., Tome 120 (1990), pp. 1-34 http://projecteuclid.org/euclid.nmj/1118782193 (Notes by Takuro Shintani, Translated from the Japanese by Masakazu Muro) | MR 1086566 | Zbl 0715.22014

[32] Schaps, Mary Deformations of Cohen-Macaulay schemes of codimension 2 and non-singular deformations of space curves, Amer. J. Math., Tome 99 (1977) no. 4, pp. 669-685 | Article | MR 491715 | Zbl 0358.14006